Colorado, 2003

Hail in Colorado, July 13, 2003

July 13, 2003 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 13, 1:46 PM MST, 51 minutes earlier.

Area forecast discussion, Jul 13, 1:46 PM MST, 51 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
246 PM MDT SUN JUL 13 2003

SHORT TERM DISCUSSION...(TONIGHT AND MONDAY).

MAIN CONCERNS TEMPS AND PRECIP CHANCES.

CURRENT WATER VAPOR AND UPPER AND DATA CONTINUE TO SHOW STRONG UPPER
HIGH ENTRENCHED ACROSS THE FOUR CORNERS REGION...WITH MINOR SHORT
WAVE RIDING THE RIDGE ACROSS MONTANA AND WYOMING ATTM. AT THE
SURFACE...LEE TROUGH STRENGTHENING ACROSS THE I-25 DUE TO PASSING
WAVE...HAS KEPT A WESTERLY WIND COMPONENT ACROSS THIS REGION...
ALLOWING FOR THE TEMPERATURE TO SOAR TO THE HIGHEST EVER RECORDED
IN PUB (109F) FURTHER EAST...EASTERLY UPSLOPE HAS KEPT TEMPS
MODESTLY IN THE MID TO UPPER 90S...WITH DEW PTS IN IN THE MID TO
UPPER 50S. REGIONAL RADARS ARE SHOWING ISOLATED CELLS ACROSS SE
AND SCENTRAL CO ATTM.

TNGT...ISOLATED SHOWERS AND THUNDERSTORMS WILL DIMINISH THROUGH THE
EVENING WITH THE LOSS OF HEATING...WITH MAINLY HIGH BASED STORMS WEST
OF I-25...PRODUCING GUSTY WINDS TO NEAR 45 MPH AND LITTLE OR NO
RAIN. SHORT WAVE ACROSS MT/WYOMING CONTINUES EAST...WITH LEE TROUGH
SLIDING ACROSS THE PLAINS. CONVERGENCE ALONG THE TROUGH WILL HELP
TO WEAKEN CAP ACROSS THE PLAINS...WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE. WITH CAPES BETWEEN 1000-1500 J/KG...LIS
BETWEEN -4C AND -6C AND DECENT SHEAR...COULD SEE ONE OR TWO MARGINALY
SEVERE STORMS DEVELOP ON THE FAR EASTERN PLAINS THROUGH THE EVENING.

PASSING WAVE ALLOWS FOR WEAK COOL FRONT TO MOVE ACROSS THE PLAINS
EARLY MONDAY MORNING. MODELS HAVE FRONT ALONG THE PALMER DVD AROUND
15Z AND STALLING OUT ACROSS OK/TX PANHANDLE BY LATE AFTERNOON. DRIER
AND SLIGHTLY COOLER WILL MOVE ACROSS THE EASTERN PLAINS BEHIND
NORTHERLY SURGE...WITH NOT MUCH IN THE WAY OF CONVECTION EXPECTED
ACROSS THE PLAINS. HOWEVER...WILL KEEP INHERITED 10 POPS FOR THE
AFTERNOON AS FRONT MAY BE SLOWER THAN PROGGED. WILL ALSO GO ON THE
HIGHER SIDE OF GUIDANCE TEMPS...WITH MIXING AHEAD OF THE FRONT TO
KEEP HIGHS IN THE 90S TO NEAR THE CENTURY MARK BEFORE WEAK CAA SETS
UP IN THE AFTERNOON. OUT WEST...NOT MUCH CHANGE EXPECTED...WITH
ENOUGH MID AND UPPER LEVEL MOISTURE TRAPPED UNDER THE HIGH TO KEEP
ISOLATED HIGH BASED CONVECTION IN THE FORECAST. -MW

LONG TERM DISCUSSION...(MON NIGHT THROUGH SAT).

MODELS ARE IN GOOD AGREEMENT THROUGH MID WEEK THEN START DIVERGING
TOWARD THE END. GFS IS FASTER WITH  MOVING UPPER RIDGE TO THE EAST
AND IN WEAKENING IT AS TRROPICAL FEATURE MOVES TO NRN TEXAS. BY
FRIDAY GFS HAS THE UPPER RIDGE CENTERED OVER KS/MO. IF CORRECT THIS
WOULD OPEN UP SOME TROPICAL MOISTURE. THIS PATTERN WOULD MATCH WHAT
WE EXPECT CLIMATOLOGICALLY. HOWEVER OTHER MODELS ARE LESS AGRESSIVE
AND THE ENSEMBLE MEANS CONTINUE TO HOLD THE RIDGE WEST. TOWARD THE
END OF THE WEED THE RIDGE REASSERTS ITSELF TO THE WEST.

MONDAY NIGHT...DRY AIR PUSHES IN QUICKLY BEHIND NEXT SURGE. PUSHED
LOW POPS DOWN ALONG THE CO/NM BORDER AND REMOVED ELSEWHERE.

TUESDAY-THU RIDGE REMAINS IN PLACE THEN STARTS TO WEAKEN WED. SO LOW
AFTN EVG POPS LOOK GOOD.
THU THROUGH SATURDAY - APPLIED A SOFT PETAL TO THE POPS THINKING THAT
THERE WILL BE MOISTURE TRAPPED UNDER THE RIDGE AND AVAILABLE FOR AT
LEAST LOW POPS IN THE HIGHER TERRAIN. ESPECIALLY CONSIDERING THE
TROPICAL POTENTIAL AND THOSE PESKY SURGES FROM THE NORTHERN STORM
TRACK. IF GFS IS OFF WITH RIDGE PLACEMENT THE LIMITED MOISTURE WILL
STILL BE THERE TO TAP INTO FOR ISOLATED TS.

OVERALL ONLY MADE MINOR TWEAKS AS MENTIONED ABOVE. LEFT TEMPS AND
DEWP POINTS ALONE. -FORTUNE-

.PUB...NONE.
Hazardous weather outlook, Jul 13, 11:20 AM MST, 3 hours 17 minutes before
COZ058>089-093>099-141230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1220 PM MDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE HIGHER
TERRAIN THIS AFTERNOON AND EVENING...WITH A FEW STORMS MOVING ONTO
THE ADJACENT PLAINS LATE IN THE AFTERNOON AND CONTINUING INTO
THE EVENING. MOISTURE REMAINS RATHER SPARSE OVER THE MOUNTAINS...WITH
MAINLY HIGH BASED THUNDERSTORMS EXPECTED...PRODUCING LITTLE OR NO
RAIN AND GUSTY WINDS TO NEAR 45 MPH. ACROSS THE EASTERN PLAINS...
ENOUGH LOW LEVEL MOISTURE REMAINS IN PLACE FOR ONE OR TWO STORMS...
WHICH MAY MOVE ACROSS THE REGION TO BECOME MARGINALLY SEVERE...WITH
WIND GUSTS TO NEAR 55 MPH AND HAIL APPROACHING 3/4 OF AN INCH IN
DIAMETER POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXPECT ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH
DAY...WHICH MAY PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING
STRIKES. THE MAIN THREAT OF DRY THUNDERSTORMS AND ASSOCIATED GUSTY
WINDS WILL BE ALONG AND WEST OF THE CONTINENTAL DIVIDE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The Pueblo radar (KPUX), 102 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bent

When
July 13, 2:37 PM MST to 2:42 PM MST
Where
Bent County, 5 mi S of Ft Lyon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -103.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376191.